Alert archive / Missouri / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 38, NWS Springfield, MO

April 18, 2002Greene County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Apr 18, 2002, 2:18 PM CDT for Greene County, Missouri. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 18, 2002, 2:18 PM CDT (19:18 UTC)
Expired
Apr 18, 2002, 2:45 PM CDT
In force
27 min
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

County Greene County, MO

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 7.3 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2002-04-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1333 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2002-04-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 182 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1333 J/kg
Mixed-layer CIN
-117 J/kg
Mixed-layer LCL
736 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
182 m²/s²
0-3 km storm-relative helicity
124 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KSGF 181918
SVRSGF
MOC077-181945-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
217 PM CDT THU APR 18 2002

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL GREENE COUNTY IN MISSOURI

* UNTIL 245 PM CDT

* AT 212 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL UP TO 1 INCH IN
  DIAMETER.  THIS STORM WAS LOCATED OVER SPRINGFIELD...AND MOVING
  NORTH AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL AFFECT SPRINGFIELD...GLIDEWELL AND 
EBENEEZER. 

DIME SIZE HAIL WAS REPORTED WITH THIS STORM IN NORTHWEST SPRINGFIELD 
AT 215 PM.

LAT...LON 3716 9344 3716 9326 3743 9315 3742 9337

BOOKBINDER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 18, 2:00 PM CDT, 18 minutes earlier.

Area forecast discussion, Apr 18, 2:00 PM CDT, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
200 PM CDT THU APR 18 2002

SCATTERED SHOWERS AND THUNDERSTORMS DEVELOPED THIS AFTERNOON FROM
SPRINGFIELD TO JEFFERSON CITY...ON THE LEADING EDGE OF AN 850 MB
THETA E RIDGE. EXTENSIVE CLOUD COVER HAS LIMITED HEATING AND
DESTABILIZATION ACROSS NORTHWESTERN SECTIONS OF THE FORECAST AREA...
HOWEVER EASTERN SECTIONS HAVE RISEN INTO THE MIDDLE 80S.

WILL MAKE A LAST MINUTE CALL ON WHICH AREAS WILL KEEP A CHANCE OF
PRECIPITATION THIS EVENING. LAKE OF THE OZARKS AREA WILL DEFINITELY
NEED AN EVENING POP...AND SCATTERED SHOWERS HAVE MOVED INTO
SOUTHEAST KANSAS/FAR WESTERN MISSOURI. WILL SEE HOW THIS ACTIVITY
BEHAVES OVER THE NEXT HOUR OR SO.

HAVE MADE FEW CHANGES TO THE CURRENT FORECAST. EXPECT SHOWERS AND
THUNDERSTORMS TO DEVELOP NORTHWEST OF THE FORECAST AREA THIS EVENING
...AND SPREAD INTO THE OZARKS AND SOUTHEAST KANSAS OVERNIGHT. MODELS
HAVE BEEN DELAYING THIS SCENARIO SLIGHTLY WITH EACH RUN...AND WILL
LIKELY KEEP SOUTH CENTRAL MISSOURI DRY AFTER THIS EVENING...WHEN
CURRENT ACTIVITY EXITS THE REGION.

HEAVY RAINFALL THREAT REMAINS HIGH FRIDAY AND FRIDAY NIGHT...BUT
WILL NOT ISSUE ANY HEADLINES AT THIS TIME. AXIS OF PRECIPITATION
WILL SHIFT SOUTH LATE SATURDAY...BUT WILL LET LATER SHIFTS LOWER
RAIN CHANCES IN CASE MODELS TURN OUT TO BE TOO FAST.

WILL KEEP THE CURRENT WORDING OF RAIN ENDING SUNDAY...WITH ANOTHER
ROUND TUESDAY AND WEDNESDAY.

PRELIMINARY ISC GRIDS HAVE BEEN SENT.
.SGF...
MO...NONE.
KS...NONE.

SUTTON

In the hours before

Special weather statement, Apr 18, 11:35 AM CDT, 2 hours 43 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-182300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1135 AM CDT THU APR 18 2002

SCATTERED SHOWERS AND THUNDERSTORMS...THAT DEVELOPED THIS MORNING
FROM CENTRAL TO SOUTHWEST MISSOURI...WILL CONTINUE TO SPREAD EAST
THIS AFTERNOON...HOWEVER SEVERE THUNDERSTORM DEVELOPMENT IS NOT
LIKELY. ISOLATED STORMS MAY PRODUCE HAIL AROUND ONE HALF INCH IN
DIAMETER...GUSTY WINDS AND BRIEF HEAVY RAINFALL.

* EXTENDED OUTLOOK...

STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED FRIDAY THROUGH
SATURDAY...WITH DAMAGING WINDS AND LARGE HAIL THE MAIN THREATS.
HEAVY RAINFALL WILL ALSO BE POSSIBLE. THE THREAT FOR SEVERE WEATHER
WILL GRADUALLY SHIFT SOUTH AS WAVES OF SHOWERS AND THUNDERSTORMS
MOVE THROUGH THE MISSOURI OZARKS AND SOUTHEAST KANSAS.

SUTTON

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF
Local storm report, Apr 18, 1:00 PM CDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT THU APR 18 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1246 PM    4 S ASH GROVE             MO   .88 INCH HAIL
04/18/02   GREENE                         REPORTED BY PUBLIC.
Special weather statement, Apr 18, 1:00 PM CDT, 1 hour 18 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-190000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT THU APR 18 2002

* HAZARDOUS WEATHER THREAT(S)...

THUNDERSTORMS PRODUCING LARGE HAIL...UP TO ONE INCH IN DIAMETER...
AND BRIEF HEAVY RAINFALL OF ONE QUARTER TO ONE HALF INCH IN A VERY
SHORT PERIOD OF TIME.

* THREAT AREAS AND TIMING...

ALONG AND EAST OF A LINE FROM OSAGE BEACH TO SPRINGFIELD AND
CASSVILLE THROUGH 6 PM.

* DISCUSSION...

A NARROW BAND OF SHOWERS AND THUNDERSTORMS WILL CONTINUE TO MOVE
ACROSS CENTRAL AND SOUTHERN MISSOURI THIS AFTERNOON.  ISOLATED
SEVERE THUNDERSTORMS WILL BE POSSIBLE AS THE STORMS ENCOUNTER A MORE
UNSTABLE AIRMASS OVER CENTRAL AND SOUTH CENTRAL MISSOURI.

* SPOTTER ACTIVATION OUTLOOK...

DUE TO THE ISOLATED NATURE OF THE SEVERE WEATHER...SPOTTER
ACTIVATION IS NOT EXPECTED.

* EXTENDED OUTLOOK...

STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED FRIDAY THROUGH
SATURDAY...WITH DAMAGING WINDS AND LARGE HAIL THE MAIN THREATS.
HEAVY RAINFALL WILL ALSO BE POSSIBLE. THE THREAT FOR SEVERE WEATHER
WILL GRADUALLY SHIFT SOUTH AS WAVES OF SHOWERS AND THUNDERSTORMS
MOVE THROUGH THE MISSOURI OZARKS AND SOUTHEAST KANSAS.

SUTTON

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF
Local storm report, Apr 18, 1:08 PM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
108 PM CDT THU APR 18 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0102 PM    PLAD                      MO   .88 INCH HAIL
04/18/02   DALLAS                         REPORTED BY PUBLIC.
Local storm report, Apr 18, 2:03 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
203 PM CDT THU APR 18 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1254 PM    5 S ASH GROVE             MO   .88 INCH HAIL
04/18/02   GREENE                         REPORTED BY PUBLIC.
Local storm report, Apr 18, 2:07 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
207 PM CDT THU APR 18 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0155 PM    CAMDENTON                 MO   .75 INCH HAIL
04/18/02   CAMDEN                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 18, 12:50 PM CDTSevere Thunderstorm WarningSGFGreene40 min
Apr 18, 12:51 PM CDTSevere Thunderstorm WarningSGFDallas39 min
Apr 18, 1:11 PM CDTSevere Thunderstorm WarningSGFCamden, Laclede64 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.